Florida, 2020

Tornado and Damaging Winds in Florida, April 23 to 24, 2020

April 23 to 24, 2020 · NWS JAX · 5 events in 5 counties and zones

A very active weather pattern occurred across the area during the afternoon and lasted overnight as a couple of pre-frontal troughs pivoted across the local bringing a couple rounds of severe storms as the surface low pressure center tracked over the mid-Mississippi Valley during the morning then over the Tennessee Valley into the afternoon. Phased upper level dynamics, an unseasonally moisture…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A very active weather pattern occurred across the area during the afternoon and lasted overnight as a couple of pre-frontal troughs pivoted across the local bringing a couple rounds of severe storms as the surface low pressure center tracked over the mid-Mississippi Valley during the morning then over the Tennessee Valley into the afternoon. Phased upper level dynamics, an unseasonally moisture airmass, high shear including 0-6 km shear of 60-70 and 0-1 km shear of 20-30, high instability of 500-2000 J/kg surface CAPEs and steep mid level lapse rates near 7 deg C/km all supported a variety of weather threats as these prefrontal troughs moved across the local area. During the afternoon, a pre-frontal cluster of storms raced across SE GA with a very long lived supercell producing multiple tornadoes from across SW GA including Adel to a local touchdown near northern Clinch county near Cogdell then onward to Waycross. This same supercell continued to track NE toward Glynn county and the cities of Hortense and Sterling where it produced very strong downburst damage. During the evening hours, an outflow boundary from the earlier GA storms stalled across NE FL south of the I-10 corridor. The more unstable airmass was south of this boundary as yet another round of severe storms approached from the FL panhandle with a QLCS structure. These storms produced wind damage across NE FL as they tracked across the area through the evening and early morning hours through 4/24.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 23, 12:23 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 23, 12:23 PM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
123 PM EDT Thu Apr 23 2020

.AVIATION...
[Through 18Z Friday]

Strong to severe thunderstorms spread in affecting SSI, JAX, CRG
and VQQ in the 19-23Z time frame with gusty winds to 35 knots and
IFR conditions possible. Otherwise, VFR conditions with southerly
winds gusting up to 20-30 kts prevail. Storm activity becomes
area-wide tonight leading to widespread MVFR conditions after 00Z
and possible widespread IFR conditions due to thunderstorms from
06-12Z time frame for all TAf sites. Storms end from north to
south through the day tomorrow.

&&

.PREV DISCUSSION [928 AM EDT]...

.NEAR TERM [Through Tonight]...

A complicated forecast for today with quite a bit of uncertainty
remaining about the timing for our severe weather threat. An
intense, vertically-stacked low pressure system will move through
the mid-Mississippi Valley this morning and into the Tennessee
Valley this afternoon, bringing yet another frontal system through
the Deep South with the threat of a severe weather outbreak. The
convection initially firing off along the frontal boundary early
this morning will race out ahead of the front itself (with another
line developing along the front later in the afternoon). This
makes the timing of arrival for our first wave of possibly severe
thunderstorms difficult to pin down. Most likely this first wave
will move into southeast Georgia in the late afternoon/early
evening hours. The mid/upper level shortwaves driving this system
will decay as they lift northeastward toward New England in the
evening and overnight hours. This is expected to cause the front
and the pre-frontal trough/squall line of storms to slow their
forward movement and stall it out across the forecast area late
tonight. In general, models are showing the pre-frontal trough
stalling out between I-10 and HWY 301 (where SPC has the edge of
the enhanced risk), with the actual front stalled to our
northwest.

In terms of severe weather ingredients, everything is there both
in the afternoon and overnight hours. Lift/forcing- check, though
the when/where questions as to the system stalling will play a
huge factor in the when/where we'll have our highest severe
weather threats. Moisture- check, surface dewpoints will be in the
60s to low 70s through the period and PW will be 1.5-2".
Instability- check, model SBCAPE rises to 900-2000 J/kg over the
region this afternoon ahead of the approaching storms with mid
level lapse rates around 7 C/km near the trough through the
overnight hours. Shear- check, low level 0-1 km shear of 20-30 kts
over the region and deep layer 0-6 km shear of 60-70 kts. These
storms will be capable of producing damaging winds, large hail,
tornadoes (potentially significant tornadoes in central Georgia),
and heavy rainfall. The area with the highest threat is roughly
from the HWY 301 corridor northward, though again this is heavily
dependent on the southeastward progress of storms before they
stall overnight.

Temperatures this afternoon will peak in the 80s across southeast
Georgia and in the Suwannee Valley, with upper 80s to low 90s
across the Florida Peninsula. Additionally, we'll see strong winds
from the south to southwest today, with gusts to 35 mph.

.SHORT TERM [Friday Through Saturday]...

Friday will experience another round of convection with
potentially severe storms as a secondary line moves in from the
northwest in conjunction with a trough situated ahead of the cold
front. The frontal boundary is expected to stall over southeast
Georgia and along the Florida/Georgia border Friday afternoon,
leading to developments being most heavily focused over northeast
Florida. Showers and storms are expected for areas south of the
front on Saturday, as well as portions of southeastern Georgia
that line up with the trough axis as the low pressure system treks
its way towards the Carolinas later in the day. Conditions are
expected to become more stable in the late evening on Saturday as
high pressure starts to advect over the area. Temperatures for the
end of the week will be above the seasonal average, with high
temperatures reaching up into the upper 80s for areas under the
influence of a warm front. Overnight low temperatures will range
within the 60s.

.LONG TERM [Sunday Through Thursday]...

The last remaining elements of convection will disperse on Sunday
as high pressure and cool air builds in behind the frontal
passage, leading to lower temps, dry air, and clear skies for the
beginning of next week. Temperatures during this period are
expected to be close to or just just slightly below the seasonal
average and then warming into the mid to upper 80s by Wednesday.

.MARINE...

South winds will increase to 20 to 25 knots today for both near
and outer waters as a cold front approaches the region.
Thunderstorms are expected to move over local waters ahead of the
front this afternoon through Friday. The front is expected to
stall across the Florida peninsula Friday, then begin to lift back
north as a warm front into Saturday ahead of another cold front
moving into the region. This second cold front is expected to
cross the local waters late Saturday trailed by high pressure
building in from the west Sunday with offshore flow and then
northwest of the region Monday with northerly flow.

Rip currents: High risk of rip currents today along north Florida
beaches. Moderate risk of rip currents today along southeast
Georgia beaches.

.FIRE WEATHER...

Breezy winds building from out of the S-SW in the afternoon as a
trough ahead of a frontal boundary moves in from out of the NW.
Showers and potentially severe storms capable of producing
tornadoes are associated with this line of storms, with the inland
Georgia counties being struck in the afternoon and then spreading
to affect the entirety of the region as the evening progresses
into Friday morning. The front is expected to stall over SE
Georgia on Friday, with another bout of potentially severe storms
during the day for areas south of the frontal boundary. Winds
today not directly affected by thunderstorms are expected to reach
upwards of 20 mph with gusts up to 35 mph.

.HYDROLOGY...

Rainfall Outlook: Rainfall amounts Thu through Sat are expected to
range between 1-3 inches with isolated higher amounts. The areas
most prone to localized flooding issues will be near the Altamaha
River basin and Ocmulgee River basin Thu evening where soils are
still somewhat more saturated due to recent heavy rainfall last
weekend. Another area of potential localized flooding potential
will be across NE FL along the I-10 corridor after midnight Thu
through Fri. This area could certainly use the rain given long
term deficits, however, depending on the intensity of rainfall and
the potential for training cells, some areas could have localized
flooding issues across NE FL.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  65  84  61  86  60 / 100  20   0  20  10
SSI  67  81  67  83  64 /  90  50  10  20  10
JAX  69  84  66  89  65 /  90  70  20  30  10
SGJ  70  82  67  85  66 /  90  90  30  40  10
GNV  70  81  67  86  64 /  90  90  30  40  10
OCF  70  83  68  86  66 /  90 100  40  50  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Duval-
     Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...None.
AM...Small Craft Advisory until 11 AM EDT Friday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until 11 PM EDT this evening for Coastal
     waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

In the hours before

Local storm report, Apr 23, 3:23 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
423 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FUNNEL CLOUD     1 SSE SUNNYSIDE         31.23N 82.34W
04/23/2020                   WARE               GA   TRAINED SPOTTER

            STORM SPOTTER REPORTED NICKEL SIZED HAIL AND
            WINDS GUSTS ESTIMATED UP TO 60 MPH, AND A
            FUNNEL CLOUD OBSERVED.

&&

RB
Local storm report, Apr 23, 3:35 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
435 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     TSTM WND DMG     9 NW DU PONT            31.10N 82.96W
04/23/2020                   CLINCH             GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED A A HOUSE HAD IT
            ROOF TORN OFF AND A TREE FALLEN ON IT. NEAR
            THE AREA OF HIGHWAY 221 AND STATE ROAD 168.
            TIME BASED ON RADAR.

&&

RB
Local storm report, Apr 23, 3:38 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
438 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             9 NW DU PONT            31.10N 82.96W
04/23/2020  NAN INCH         CLINCH             GA   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYED A REPORT OF DIME
            SIZE HAIL NEAR HIGHWAY 221 AND STATE ROAD
            168. TIME BASED ON RADAR.

&&

RB
Special weather statement, Apr 23, 3:42 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
442 PM EDT Thu Apr 23 2020

FLZ124-125-232100-
Coastal Nassau FL-Coastal Duval FL-
442 PM EDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU AND
NORTHEASTERN DUVAL COUNTIES UNTIL 500 PM EDT...

* At 442 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Fernandina Beach, moving
  northeast at 40 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Fernandina Beach and Yulee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3049 8148 3065 8157 3072 8147 3072 8146
      3071 8145 3073 8145 3075 8142 3068 8141
      3053 8139
TIME...MOT...LOC 2042Z 237DEG 37KT 3062 8144

SHASHY
Local storm report, Apr 23, 3:43 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
443 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             12 SSE HOMERVILLE       30.87N 82.66W
04/23/2020  E0.25 INCH       CLINCH             GA   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYED A REPORT OF PEA
            SIZE HAIL OBSERVED 10 MILES SOUTH OF
            HOMERVILLE NEAR HIGHWAY 441. TIME BASED ON
            RADAR.

&&

RB
Local storm report, Apr 23, 3:49 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
449 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             9 NW DU PONT            31.10N 82.96W
04/23/2020  M0.70 INCH       CLINCH             GA   EMERGENCY MNGR

            CORRECTS PREVIOUS HAIL REPORT FROM 9 NW DU
            PONT. EMERGENCY MANAGER RELAYED A REPORT OF
            DIME SIZE HAIL NEAR HIGHWAY 221 AND STATE
            ROAD 168. TIME BASED ON RADAR.

&&

RB

The radar

The Jacksonville radar (KJAX), 22 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Duval

When
April 23, 3:52 PM EST
Where
Duval County, 0.91 mi SW of Oakwood Villa
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.310, -81.590

Thundestorm outflow winds of 40-45 mph caused wind damage off of Atlantic Blvd in the Glenlea Subdivision. A carport was flipped and tossed and there were several tree branches broken. The time of the event was based on radar and the cost of damage was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Hamilton

When
April 23, 6:53 PM EST
Where
Hamilton County, 4.13 mi WSW of Jennings
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.570, -83.160

Multiple trees were blown down that caused a power line to go down and create a small fire near the intersection of NW County Road 152 and NW 13th Drive. The trees covered the roads. The time of damage was based on radar.

Thunderstorm Wind, Suwannee

When
April 23, 8:06 PM EST
Where
Suwannee County, 5.56 mi ESE of Branford
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.950, -82.840

A large oak tree was blown down onto a parsonage that caused roof damage. The portion of the church roof was missing with the siding torn off. Several large cedar trees were snapped nearby. The of the event was based on radar.

Tornado, Gilchrist

When
April 23, 8:11 PM EST to 8:12 PM EST
Where
Gilchrist County, 5.9 mi NW of Williford to 5.55 mi NW of Williford
Rating
EF0
Path length
0.6 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
29.840, -82.870

A tornado was reported tracking east about 3 miles north of Bell off of Highway 129. There was no information regarding the extent of damage. The path lenght was approximated.

Thunderstorm Wind, Flagler

When
April 24, 4:00 AM EST
Where
Flagler County, 0.6 mi W of Palm Harbor
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.580, -81.230

A tree was blown down across 5800 Old Kings Road in Palm Coast. The time of the event was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyThe tornado archive for Florida, 2020Warnings in Florida, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879330, 878982, 878983, 879325, 878984.